Pennsylvania, 2008

Wildfire in Pennsylvania, July 2, 2008

July 2, 2008 · NWS PHI · 1 event in 1 county or zone

A fast moving brush fire occurred on Neversink Mountain, just south of Reading on the afternoon and evening of the 2nd. The fire started on the western slope of the mountain near the end of South 9th Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A fast moving brush fire occurred on Neversink Mountain, just south of Reading on the afternoon and evening of the 2nd. The fire started on the western slope of the mountain near the end of South 9th Street. It was reported shortly after 4 p.m. EDT. There were six or seven separate fires that merged into one. Two dozen fire companies and about 150 firefighters helped battle the blaze. Service was suspended on the Norfolk Southern Railroad for several hours during the height of the blaze. Metropolitan Edison also turned off power to some homes in the area. The fire was declared under control at 10 p.m. EDT that evening. At Reading Regional Airport, the prevailing wind for the 2nd was from the west and the peak wind gust was 22 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 2:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 2, 2:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT WED JUL 2 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION INTO THURSDAY BEFORE
MOVING OFFSHORE. A COLD FRONT APPROACHING FROM THE NORTHWEST IS THEN
FORECAST TO MOVE INTO THE MIDDLE ATLANTIC REGION THURSDAY NIGHT AND
BECOME STATIONARY OVER OUR AREA THROUGH EARLY NEXT WEEK.  SEVERAL
WAVES OF LOW PRESSURE WILL MOVE ALONG THE STALLED FRONT, BRINGING
PERIODS OF SHOWERS OR THUNDERSTORMS. ANOTHER COLD FRONT SHOULD REACH
THE APPALACHIANS FROM THE NORTHWEST ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT MUCH TO SPEAK OF IN THE NEAR TERM AS HIGH PRESSURE DOMINATES THE
WX.  DEW POINTS ARE IN THE 40S AND 50S WITH W TO NW FLOW.  AS A
RESULT A VERY PLEASANT PERIOD IS IN STORE FOR EARLY JULY.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
CLOUD COVER WILL BE ON THE INCREASE ON THURSDAY, AS A COLD FRONT
APPROACHES FROM THE N AND W DURING THE AFTERNOON.  AS THE FRONT
CROSSES THE REGION, THERE COULD BE SOME SHOWERS AND TSTMS, MAINLY
OVER THE NORTHERN AND WESTERN AREAS. THE STORM PREDICTION CENTER HAS
PLACED PORTIONS OF N NJ AND NERN PA IN A SLIGHT RISK FOR THURSDAY,
MAINLY FOR STRONG WINDS WITH DECENT SHEAR AND UPR LVL WINDS.
THURSDAY WILL START OFF WITH PLENTY OF SUNSHINE, BUT AN APPROACHING
FRONTAL ZONE WILL BRING INCREASING CLOUDINESS IN THE AFTERNOON FROM
THE NORTHWEST. A FEW SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE
NORTHERN AREAS BY LATE IN THE DAY. THURSDAY WILL BE A HOT ONE IN OUR
SOUTHERN ZONES, WHERE SUNSHINE WILL PREVAIL. READINGS ARE EXPECTED
TO CLIMB INTO THE LOWER 90S IN MANY AREAS. THE FIRST IN A SERIES OF
FRONTAL WAVES WILL MOVE ACROSS LATE THURSDAY NIGHT AND FRIDAY,
PULLING THE FRONT SOUTH INTO OUR AREA. THIS WILL BRING A GOOD CHANCE
FOR SHOWERS AND THUNDERSTORMS FOR OUR NORTHERN ZONES. SOUTHERN ZONES
MAY REMAIN DRY UNTIL LATE FRIDAY OR FRIDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A WET AND UN-JULY-LIKE WX PATTERN IS FCST TO SET UP OVER THE REGION
AS A FRONT STALLS OVER THE REGION AND SEVERAL WAVES OF LOW PRESSURE
MOVE ALONG THE FRONT, FROM WEST TO EAST. CERTAINLY, NONE OF THE DAYS
LOOK TO BE COMPLETELY WET, BUT SATURDAY INTO SUNDAY SEEMS TO BE THE
WETTEST ATTM. FOR FRIDAY, IT SEEMS THAT MAINLY DIURNAL CONVECTION
SHUD BE THE RULE, WITH MOTHER NATURE PERHAPS PROVIDING SOME OF HER
OWN FIREWORKS.  BY LATER FRIDAY NIGHT, THE FIRST REAL RIPPLE WILL
MOVE UP THE FRONT, INCREASING PRECIP CHANCES.  THERE ARE STILL
NUMEROUS DIFFS WITH TIMING, STRENGTH AND SPEED OF THE SYSTEMS AND
AS ALWAYS, THESE POINTS ARE KEY TO THE FCST. THE GFS APPEARS TO BE
SUFFERING SOME CONVECTIVE FEEDBACK PROBLEMS WITH SEVERAL VORTS,
ESPECIALLY ON SUNDAY.  THE GFS IS ALSO SLOWER AND DEEPER THAN THE
ECMWF WITH THE UPPER TROF/LOW.  THE CANADIAN SUPPORTS THE MORE
PROGRESSIVE ECMWF. THE MAIN UPPER LEVEL TROF FINALLY MOVES E BY
TUESDAY, BUT THEN A SECOND WEAKER TROF WILL MOVE IN ON WEDNESDAY.
TEMPERATURES ARE EXPECTED BE NEAR OR SLIGHTLY ABOVE NORMAL FOR THE
DURATION OF THE EXTENDED.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
WE FORECAST FEW TO SCATTERED HIGH-BASED CUMULUS FOR THE BALANCE OF
THIS WEDNESDAY AFTERNOON, THEN CLEAR SKIES THROUGH TONIGHT WITH SOME
CIRRUS MOVING IN FOR THE END OF THE 18Z TO 18Z TAF PERIOD. WINDS
START WITH A WESTERLY COMPONENT AND GO SOUTHWEST BEFORE DUSK, BECOME
LIGHT, AND THEN PICK UP AGAIN FROM THE SOUTHWEST AFTER DAYBREAK
THURSDAY. NO VSBY RESTRICTIONS ARE FORECAST AS DEW POINTS HAVE
DROPPED INTO THE 40S TO LOWER 50S THIS AFTERNOON.

FOR THE OUTLOOK PERIOD...THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR LATE THURSDAY THROUGH SATURDAY. CONDITIONS WOULD
DETERIORATE TO MVFR OR IFR IN THUNDERSTORMS, AND VSBYS AROUND
DAYBREAK MAY WELL DROP BELOW VFR IN FOG OVER THE WEEKEND.

&&

.MARINE...
HOW THE WINDS BEHAVE ONCE THE FRONT DROPS INTO OUR AREA ON THURSDAY
NIGHT DEPENDS UPON WHERE IT STALLS. FOR NOW WE STALL IT OVER OUR
WATERS AND BREAK OUR MARINE ZONES ACCORDINGLY.

UNTIL THE FRONT STALLS, THE GRADIENT TIGHTENS SOME IN ADVANCE OF IT
AND WINDS WILL INCREASE IN RESPONSE. BECAUSE OF THE FAIRLY STRONG
MARINE LAYER, WE ARE CAPPING SUSTAINED WINDS AT 20 KT AND ONLY
MENTIONING OCCASIONAL GUSTS TO 25 KT FOR NOW IN THE THU TO THU NIGHT
TIME FRAME. WE ALSO ARE CAPPING SEAS AT 4 FT FOR NOW, ALTHOUGH WAVE
WATCH TAKES THEM A BIT HIGHER. IN A SOUTHERLY FLOW, WE SOMETIMES
FIND THAT WAVE WATCH IS A LITTLE HIGH AT 44009, AND THAT IT IS NOT
QUITE REPRESENTATIVE AT 44025 OF WHAT HAPPENS OFF OUR NORTHERN
COASTAL WATERS.

WE STILL ARE FORECASTING THE FRONT TO LIFT BACK NORTH LATE IN THE
WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jul 2, 2:47 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT WED JUL 2 2008

NJZ001-007-008-PAZ054-055-060>062-032000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
347 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON OR EVENING.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071-
032000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
347 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-032000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
347 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Berks

When
July 2, 3:00 PM EST to 9:00 PM EST
Where
Berks forecast zone
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124254.